Looking for advice on increasing Erfa dose, and severe gastro symptoms

Hi all,

I wondered if anyone had some advice and words of encouragement for me. To cut the longest of stories short: I've been severely ill for over 2 years now after a long stretch of stress and antibiotic use. It culminated in constant nausea, crippling fatigue and an inability to tolerate food. After nearly 2 years of paying every expert I could find to do tests, prescribe supplements, advise diets and lifestyle changes, I was no better, but lucked on a fantastic nutritionist who managed to diagnose hypothyroidism as one of my problems. I found a doctor that prescribed Erfa, and have been taking it now for 2 months. I immediately felt a bit better when starting on 1/2 grain and I'm up to 2 1/2 grains now, but suddenly I have a terrible headache that worsens daily, pain in my muscles, diarrhea, nausea and the fatigue is worsening again.

My questions are: does this sound like likely overdosing (possibly upping too quickly?) - I don't feel anywhere near like I'm on high enough of a dose in general as the fatigue and all my other symptoms are all still present. And if other people have had problems upping their NDT dose, what's a better general guide to upping (back off to 1/4 grain increase every 3-4 weeks say?) It's so frustrating, I just want to get to a decent dose so I can start feeling better after all this time - the fatigue is so bad that I lost my job and can barely leave the house. But obviously if my body cant handle it I'll need to back off a bit, I just need a bit of advice and some encouragement to cope with what feels like a big setback.

Also, does anyone else have severe stomach issues related to their hypothyroidism? I have to eat every 2 hrs or I feel faint and starving and sick, terrible pain in my upper left stomach, tightness (gripping) and pain across the whole of the top of my stomach, all food makes me bloat terribly, I'm fat intolerant, feel nauseous most of the time and find it hard to regulate my blood sugar - sugar, even in the smallest amounts, causing a huge spike in my blood sugar. I eat AIP Paleo (after a year of the Candida diet and then a year of SCD then GAPS then AIP Paleo with a Leaky Gut protocol), so I have eliminated all irritants, but now I'm just malnourished and incapable of adding foods back into my diet as I react to everything so badly. Anyone else experience gastro issues too? And what did you do to alleviate them, or did some of it naturally alleviate with the hypothyroid treatment?

Sorry, I have so many questions. I'm completely lost at the moment. It always seems to be 5 steps forward, 10 back. Does anyone have any cheer to share?! I'll definitely share it back once this terrible pain cloud lifts.

Keep fighting the good fight, Jen x

8 Replies

oldestnewest
  • Jen, I'd advise getting a thyroid function test as that's the only way to tell whether or not you are overmedicated. I don't think you've increased dose too quickly but the last 1/2 grain increase may be too much as the symptoms you describe sound like over medication.

    thyroid.about.com/od/thyroi...

    Ask your GP to test ferritin, vitamin D, B12 and folate as hypothyroid patients are often deficient/low and these deficiencies can cause musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms. Post your results with the lab ref ranges (the figures in brackets after your results) in a new question and members will advise whether supplementation is required.

  • Thanks, will do.

  • One possibility that might explain some of your symptoms is that you might have a hiatus hernia or a hiatal hernia (different names for the same problem). These don't always present with the same symptoms, so it isn't always easy to diagnose. If you read up about it, you can easily find diagrams explaining the actual physical problem. If you think it might be an explanation for some of your issues, then you could try out some of the self-help techniques that are available. There are websites galore and videos on Youtube that describe what you might be able to do to help yourself. I have no idea if any of them work.

    Another possibility is that you might need more stomach acid and/or probiotics and/or digestive enzymes. (I use all three, and I buy the best quality I can afford).

    People with thyroid problems often don't produce enough stomach acid. In a healthy person stomach acid starts dissolving/breaking down food once it is in the stomach, and it gets churned up until it is almost a slurry. Once the stomach acidity reaches a high enough level the food is released into the intestines. If stomach acid production is too low, food stays in the gut for far too long, and the body ferments the food rather than breaking it down.

    The best solution to low stomach acid is to use an artificial type of stomach acid called betaine hydrochloride. It can easily be bought without a prescription. It usually comes with pepsin included as well. Go to Amazon and read lots of reviews for it. Some links for you :

    scdlifestyle.com/2012/03/3-...

    scdlifestyle.com/2012/06/hy...

    scdlifestyle.com/2012/03/ho...

    scdlifestyle.com/2014/08/th...

    Hope this is of interest.

  • Thanks Humanbean. I have ruled out the hernias through an endoscopy. It did show mild gastritis, but nothing that should be causing me the severity of the symptoms I have. I've also tried betaine, digestive enzymes and probiotics, and still no joy. The betaine used to help, but recently it just makes me more bloated so I stopped. I followed the SCD Lifestyle instructions and their Tough Cases diet plan, and still no major relief. I'm still chipping away at it, trying different combinations of digestive enzymes, betaine and different forms of probiotics, but I think there is something else that just needs to shift before this stuff will take effect. Its just so complicated. The trouble is that if I do have worsened gastritis now then these things can aggravate it, so i'm in a catch 22 situation. Ah, I've just got to keep trying things. We'll get there (I hope!).

  • I assume you've been checked for Helicobacter pylori?

    I agree with Clutter: sounds like your current dose is bit too high. This stuff isn't a miracle though. It takes quite some time for the body to reconfigure itself before a person can feel good. And the suggestion for those blood tests is right on. If you are severely de-conditioned, which it sounds like since you are virtually housebound, then all of sudden muscles don't just grow back. You'll need to get started on some form of physio even if it's just daily walks. If all you can manage is 500 meters, then so be it. Arduous but I've been there and it takes months to get in better shape. Do what you can and keep doing it. It takes a lot of determination and it helps if you have someone to keep you company on your journey to health. It can be really hard to go it alone.

    Maybe also go back to the nutritionist.

  • Thanks gabkad. Yes, I've been tested for H. Pylori twice, clear both times. I've had SIBO, but treating it and getting a negative test result back has only seen my symtoms get worse oddly.

    I'll back off the dose for a bit and good advice on the reconditioning. I am aware of what I'll have to do to get back up and about, but I do forget sometimes when I'm having a better day to take it easy and to not get frustrated when I can not do what I want to for the fatigue and muscle weakness. Before I got sick I walked to work every day (6miles), went to the gym every other day and gardened a huge allotment, amongst other activities, so its been a horrendous adjustment being housebound and unable to stay awake throughout the day.

    I'm definitely going back to the nutritionist, and looking for an Endo who can put all the pieces together for me, but I was fast loosing faith in anyone helping after 2 years of spending on expensive private doctors and tests and supplements and not getting anywhere. I've gotten myself most of the way with research, but I just need someone to get me over the hump now that I have a bit more to go on.

    Ah, anyway, thanks for the message. Its made me feel a bit more motivated again.

  • How are you feeling now? Did you find the answer?

  • Hi,

    I'm the same! However I am alot closer to the answer. We no longer think that it is a physical problem, but a mental/ emotional one, caused originally by soem bad physica symptoms, but as the illess progressed, I became so stressed that I have over-stimulated my amygdala so taht all of my normal functions are no longer functioning. Which explains the thyroid, liver, stomach and fatigue problems. I dont think its to do with the medication. It has helped my energy immensely, but not all the way - which has proven that its not a route problem with the thyroid, only a symptom of something deeper. I am using the Gupta Programme to recover now, and it is having many positive effects :)

    I hope this helps in some way!!

    Jen

You may also like...